Indiana, 2012Hail and Damaging Wind in Indiana, May 20, 2012
May 20, 2012 · NWS LOT · 3 events in 2 counties and zones
A line of severe thunderstorms developed ahead of a cold front during the late afternoon and evening of May 20th. These thunderstorms produced hail with several microbursts also occurring, producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms developed ahead of a cold front during the late afternoon and evening of May 20th. These thunderstorms produced hail with several microbursts also occurring, producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 20, 6:06 PM CST, 12 minutes earlier.
Area forecast discussion, May 20, 6:06 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
706 PM CDT SUN MAY 20 2012
.MESOSCALE DISCUSSION...
UPDATED 455 PM CDT...
MORE ROBUST CONVECTION DEVELOPED OVER NORTHERN ILLINOIS THOUGH RADAR
IMAGERY SHOWS GUST FRONT OUTRUNNING AREA OF THUNDERSTORMS WITH A
WEAKENING TREND FOR ONGOING THUNDERSTORMS. A FEW SHOWERS HAVE TRIED
TO DEVELOP AS THIS NEW BOUNDARY PUSHES EAST...BUT OVERALL NEW
DEVELOPMENT HAS NOT BEEN ABLE TO TAKE OFF DESPITE NEARLY 1500 J/KG
MLCAPE. THE EXCEPTION IS ALONG THE SOUTHERN PORTIONS OF THE GUST
FRONT //NORTHERN LASALLE COUNTY// WHERE BETTER CONVERGENCE IS
HELPING SUSTAIN DEVELOPMENT. GIVEN THE MODERATELY UNSTABLE WEAKLY
SHEARED ENVIRONMENT OUT AHEAD OF THE LINE...CONTINUE TO CALL FOR A
LOW BUT NON ZERO SEVERE THREAT AS WE HEAD INTO THE EVENING...AND ANY
SEVERE WEATHER THAT DOES OCCUR WILL LIKELY BE PULSY AND SHORT
LIVED. BMD
&&
.DISCUSSION...
328 AM CDT
ANOTHER HOT DAY WILL BE ON TAP BEFORE THE CHANCES FOR SHOWERS AND
THUNDERSTORMS INCREASE THIS AFTERNOON AND EVENING AS A COLD FRONT
MOVES THROUGH. COOLER TEMPERATURES WILL THEN GREET THE START OF
THE WEEK BEFORE A STRONG HEATING MAKES THE END OF THE WEEK HOT!
AT THE SURFACE...LOW PRESSURE IS LIFTING UP THROUGH SOUTHEASTERN
MINNESOTA THIS MORNING AND WILL CONTINUE TO PULL INTO WISCONSIN.
DRAPED SOUTHWEST FROM THIS LOW IS A COLD FRONT THAT WILL BRING THE
MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS TO THE AREA. PRIOR TO
THE ARRIVAL OF THE FRONT...STRONG SOUTHERLY FLOW AND A SKY WITH A
FEW CLOUDS WILL ALLOW MOST LOCATIONS TO HEAT TO THE SAME LEVELS AS
THEY DID YESTERDAY...LIKELY EVEN A DEGREE OR TWO WARMER. THE GFS
AND LOCAL WRF RUNS HAVE BEEN PRETTY CONSISTENT AT DEVELOPING SOME
PREFRONTAL THUNDERSTORMS EARLY IN THE AFTERNOON. THESE MODELS ARE
PICKING UP ON A WEAK WAVE THAT IS LIFTING NORTHEAST THROUGH
NORTHEASTERN OKLAHOMA THIS MORNING. ALL INDICATIONS THROUGH SPC/S
RAP OBJECTIVE ANALYSIS...AS WELL AS FORECAST/RAW SOUNDINGS
INDICATE THAT THE AREA WILL BECOME UNSTABLE EARLY THIS MORNING.
SURFACE BASED CAPE IS PROGGED TO BE 1500-2000+ J/KG...AND THIS WAVE
MOVING ACROSS COULD PROVIDE JUST ENOUGH SHEAR AID IN THUNDERSTORM
DEVELOPMENT. COUPLE THAT WITH SOME COOLING ALOFT AND STRONG
SURFACE HEATING TO KEEP LAPSE RATES HIGH...AND THAT WOULD SUGGEST
THAT THERE IS THE POTENTIAL FOR SOME STORMS TO SUPPORT MARGINAL
HAIL...BUT MORE CONCERNED WITH THE INVERTED V SIGNATURE ON THE
SOUNDINGS AND 1200+ J/KG OF DCAPE AVAILABLE...THINKING IS THAT THE
POTENTIAL FOR WET MICROBURSTS AND STRONG WINDS WILL BE THE BIGGEST
THREAT. PWATS HAVE DOUBLED OVER THE LAST 24 HOURS AT BOTH LINCOLN
AND DAVENPORT...AND GUIDANCE IS SUGGESTING THAT ANYWHERE FROM 1.3
TO 1.5 INCHES OF PRECIPITABLE WATER WILL BE AVAILABLE IN THE LOWER
400 MB OF THE ATMOSPHERE THIS AFTERNOON. WHILE THIS WILL NOT LEAD
TO TORRENTIAL AND EXTREMELY EFFICIENT RAIN PRODUCING STORMS...IT
WILL STILL LEAVE THE POTENTIAL FOR FLASH FLOODING ACROSS HIGHLY
URBANIZED AREAS. THE GOING FORECAST STILL SEEMS PRETTY WELL ON
TRACK WITH OVERALL TIMING...BUT SUGGESTIONS ARE THAT THE FRONT IS
A SMIDGEN QUICKER THAN EARLIER THINKING. PRESENT TIMING FOR THE
MAIN THUNDERSTORMS TRIGGERED BY THE FRONT WILL PUSH THROUGH
ROCKFORD IN THE LATE AFTERNOON TO EARLY EVENING...AND THEN EAST
AND INTO CHICAGO A FEW HOURS BEYOND. THIS IS JUST A SLIGHT NUDGE
QUICKER THAN THE INHERITED FORECAST. IF THE AREA DOES MANAGE TO
SQUEEZE OUT THUNDERSTORMS THIS AFTERNOON WELL AHEAD OF THE
FRONT...THAT WILL INJECT MORE CLOUDS INTO THE SKIES AND THAT WOULD
LEAD TO HIGH BUST POTENTIAL WITH REGARDS TO THE LOWER 90S
ANTICIPATED TODAY. FOR NOW WILL LEAN THE FORECAST TOWARDS SHOWERS
AND THUNDERSTORMS WITH THE INITIAL FRONT.
WINDS WILL THEN TURN WEST AND NORTHWESTERLY BEHIND THE FRONT AND THE
ATMOSPHERE WILL THEN BEGIN TO DRY FROM THE MID LEVELS DOWN. BELIEVE
WE WILL HAVE SOME CLOUDS LOCKED IN PLACE WITH A SUBSIDENCE
INVERSION...AND THAT COULD HELP TO KEEP HIGHS ON MONDAY RIGHT AROUND
70 FOR MOST OF THE AREA...WITH RIGHT AROUND 60 FOR AREAS ALONG THE
LAKE FRONT. UPPER LEVEL TROUGH WILL THEN PUSH BEYOND THE CWA LATE
MONDAY AFTERNOON AND INTO THE EVENING HOURS...AND SURFACE HIGH
PRESSURE WILL BUILD IN. THROUGH AT LEAST WEDNESDAY...WINDS WILL REMAIN
NORTHERLY AS COOL NORTHWESTERLY FLOW ALOFT WILL KEEP HIGHS NEAR
NORMAL FOR MID MAY /LOWER 70S/. FLOW WILL SLOWLY BECOME SOUTHERLY BY
MIDWEEK AND LONG RANGE GUIDANCE CONTINUES TO SUGGEST THE BIG THREAT
FOR HEAT TO BE LURKING BY NEXT WEEKEND. BOTH THE GEM AND EC INDICATE
+20 TO +24 DEGREE AIR AT H8 OVERHEAD BY THE WEEKEND. TRANSLATED DOWN
TO THE SURFACE...AND MUCH OF THE AREA COULD SEE HIGHS IN THE LOWER
TO MID 90 RANGE...WITH HIGHER VALUES POSSIBLE. THE GFS IS NOT
SHOWING AS STRONG OF A WARMING SIGNAL AT THIS POINT...AND WILL ONLY
CARRY LOWER 90S IN THAT TIME. PRECIP CHANCES LOOK TO BE MINIMAL
THROUGH MUCH OF THE WEEK. BY THURSDAY...AN UPPER LEVEL TROUGH WILL
LIFT THROUGH THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY...WITH
A SURFACE LOW LIFTING NORTH INTO WISCONSIN AND ONTARIO. AN ATTENDANT
COLD FRONT HAD BEEN PROGGED TO STALL OUT OVER CENTRAL WISCONSIN AND
NOT IMPACT THE CWA...BUT THE 00Z ECMWF IS INDICATING THAT THE FRONT
COULD SAG SOUTH AND STALL ACROSS THE WEATHER DIVIDING INTERSTATE 80.
THIS IS A BIT OF A SHIFT OVER MULTIPLE PREVIOUS RUNS...KEEPING THE
HEART OF THE STRONG UPPER LEVEL RIDGE ACROSS THE ARKLATEX REGION VS
MIDDLE MISSISSIPPI VALLEY. NOT SURE IF THIS IS JUST AN ODD ONE RUN
BLIP FROM THE EC OR IF IT IS CATCHING ONTO A TREND.
REGARDLESS...WILL KEEP A MINIMAL MENTION LATE IN THE WEEK AND THEN
DRY OUT AS THE FURNACE BEGINS TO CRANK OUT STRONG SUMMERLIKE
TEMPERATURES.
SHEA
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 00Z...
* PSBL TS THRU 02Z AT MDW.
* WIND VEERING FROM SOUTHWEST TO WEST...THEN NORTHWEST AS FRONT
APPROACHES.
* PSBL PATCHY MVFR CIGS LATE TONIGHT/EARLY MONDAY.
BEACHLER
//DISCUSSION...UPDATED 00Z...
UPPER LEVEL DISTURBANCE CONTINUES TO PUSH EAST ACROSS NORTHERN
IL/NORTHWEST IN EARLY THIS EVENING. ISOLATED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED AHEAD OF A COLD FRONT THIS AFTERNOON
AND WILL CONTINUE TO PUSH EAST THROUGH THIS EVENING. AT THIS TIME
IT APPEARS THE THUNDER THREAT WILL REMAIN SOUTHEAST OF ORD...WHILE
MDW/GYY CONTINUE TO SEE A HIGHER PROBABILITY OF SEEING THUNDER.
THUS HAVE MAINTAINED MENTION OF THUNDER AS A TEMPO GROUP FOR THOSE
SITES. IN ADDITION GUSTY WINDS MAY CONTINUE THROUGH 02Z FROM THE
SOUTHWEST...THEN ARND SUNSET THE WINDS WILL BEGIN TO DIMINISH AND
WIND DIR VEERS TO THE NORTHWEST AND EVENTUALLY NORTH OVERNIGHT.
THE NEXT CONCERN OVERNIGHT WILL BE THE POSSIBILITY FOR MVFR CIGS.
AT THIS TIME IT APPEARS THE BEST CHANCE FOR MVFR CIGS TO DEVELOP
WILL BE ACROSS SOUTHERN WISC AIRFIELDS...HOWEVER HAVE HELD ONTO
SCT CIGS AT 2-3KFT AGL. FEEL MORE CONFIDENT THAT ENOUGH DRY AIR
WILL PUSH INTO THE NORTHERN IL AIRFIELDS AND LIMIT SKY COVER.
HIGH PRESSURE BUILDS IN FROM THE WEST OVERNIGHT...AS WINDS VEER
FURTHER NORTHEAST BY DAYBREAK. THIS WILL ALLOW A STEADY FEED OF
NORTHEAST WINDS TO ORD/MDW AIRFIELDS...WITH OCCASIONAL GUSTS TO
20KT BY MIDDAY MON. AT THIS TIME SCT TO PSBLY BKN CIGS WILL OCCUR
MIDDAY...WITH BASES ARND 5KFT AGL.
BEACHLER
//ORD AND MDW CONFIDENCE...UPDATED 00Z...
* HIGH CONFIDENCE IN ORD REMAINING DRY THIS EVENING AND NO
THUNDER.
* MEDIUM CONFIDENCE IN MDW TEMPO GROUP OF TSRA.
* HIGH CONFIDENCE IN WIND DIR/SPEED...ALONG WITH WINDS VEERING
NORTHWEST THEN NORTHEAST EARLY MONDAY.
* MEDIUM CONFIDENCE IN CIGS FORECAST OVERNIGHT EARLY MONDAY.
BEACHLER
//OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z...
TUESDAY THROUGH WEDNESDAY...VFR.
THURSDAY...VFR. SLIGHT CHANCE OF SHRA/TSRA LATE.
FRIDAY...VFR. SLIGHT CHANCE OF SHRA/TSRA.
SATURDAY...VFR.
BEACHLER
&&
.MARINE...
241 PM CDT
AT MID AFTERNOON...LOW PRES WAS OVER THE WESTERN U.P. OF MI WITH
A COLD FRONT EXTENDING SSW ACROSS WI...NW AND W CENTRAL IL...THEN
CURVING SW ACROSS MO. AS THE LOW CONTINUES MOVING NE ACROSS LAKE
SUPERIOR AND INTO ONTARIO THIS EVENING...THE ASSOCIATED COLD FRONT
WILL PUSH E ACROSS LAKE MI SHIFTING WINDS FROM S AND SW TO W AND
NW AT MODERATE STRENGTH.
BEHIND THE COLD FRONT...HIGH PRES WILL MOVE SE FROM THE NORTHERN
AND CENTRAL PLAINS TO THE UPPER MIDWEST...MID MO VALLEY AND THE
SOUTHERN PLAINS OVERNIGHT. STRONG COLD AIR ADVECTION AND PRES
RISES DO NOT ARRIVE UNTIL OVERNIGHT/EARLY MON MORNING...AFTER THE
MID AND UPPER LEVEL TROF AXISES MOVE E OVER THE LAKE.
WITH THE RIDGE OF HI PRES SHIFTING E OVER THE UPPER GREAT
LAKES...MID MS VALLEY AND THE OZARKS DURING MON AND MON NIGHT THE
N WINDS WILL SLACKEN...AND EVENTUALLY BECOME LIGHT WHILE THE RIDGE
CROSSES LAKE MI BEFORE A RETURN FLOW OF SE AND S WINDS KICK IN ON
THE BACK SIDE HIGH DURING TUE NIGHT. THE S WINDS INCREASE TO
MODERATE STRENGTH WED NIGHT AND THU AS ANOTHER LOW PRES AND COLD
FRONT COMBO APPROACH LAKE MI FROM THE W.
WITH THE DELAYED ONSET OF STRONGER N WINDS REACHING THE S END OF
LAKE MI OVERNIGHT AND THE PRES GRADIENT STARTING TO LESSEN MON
MORNING LO LONGER APPEARS THAT WINDS NOR WAVES WILL REACH SMALL
CRAFT ADVISORY CRITERIA SO WILL BE CANCELED.
TRS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, May 20, 3:23 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
423 PM CDT SUN MAY 20 2012
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
212130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
423 PM CDT SUN MAY 20 2012 /523 PM EDT SUN MAY 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...A FEW MAY MAY PRODUCE:
STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
HAIL TO ONE INCH.
LOCALLY HEAVY RAINFALL.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON
ACROSS NORTHCENTRAL ILLINOIS STRETCHING SOUTH THROUGH CENTRAL
ILLINOIS AHEAD OF A COLD FRONT. ADDITIONAL ISOLATED
TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF
NORTHEASTERN ILLINOIS AND NORTHWESTERN INDIANA AHEAD OF THE
MAIN AREA OF THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT.
ONCE THE COLD FRONT MOVES ACROSS THE AREA THIS EVENING...
THUNDERSTORMS WILL COME TO AN END FROM WEST TO EAST.
DISCUSSION:
A LOW PRESSURE SYSTEM CENTERED OVER NORTHCENTRAL WISCONSIN
CONTINUES TO LIFT NORTHEAST THIS AFTERNOON...AS A TRAILING
COLD FRONT STRETCHES SOUTHWEST THROUGH FAR NORTHWEST ILLINOIS
AND SOUTHEAST IOWA WILL PUSH EAST ACROSS NORTHERN ILLINOIS
LATER THIS EVENING...AND PUSH THROUGH NORTHWEST INDIANA
SHORTLY AFTER MIDNIGHT.
THE ATMOSPHERE HAS BECOME MOIST AND UNSTABLE AHEAD OF THIS COLD
FRONT OVER NORTHERN ILLINOIS AND NORTHWEST INDIANA. SCATTERED
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ALONG AND AHEAD OF
THE COLD FRONT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
WITH THE MAIN THREAT BEING THE POTENTIAL FOR MICRO BURSTS
WHICH COULD PRODUCE STRONG DAMAGING WIND GUSTS.
THERE IS ALSO A SMALL THREAT OF LARGE HAIL DUE TO THE COLD
AIR ALOFT. HOWEVER...THIS THREAT WILL BE LIMITED
DUE TO THE OVERALL WEAK DEEP LAYER WIND SHEAR. A FEW PRE
FRONTAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...BUT
THE MAJORITY OF THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON
AND EVENING WITH THE ARRIVAL OF THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF UNSEASONABLY HOT AND HUMID CONDITIONS
DEVELOPING BY NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-212130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
423 PM CDT SUN MAY 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...SOME OF THE
THUNDERSTORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT FOR THE ILLINOIS AND INDIANA NEARSHORE WATERS FROM
NORTHERLY ISLAND THROUGH MICHIGAN CITY INDIANA MONDAY AFTERNOON
THROUGH TUESDAY MORNING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
423 PM CDT SUN MAY 20 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF LAKE MICHIGAN
TONIGHT...WITH SOME THUNDERSTORMS POSSIBLY LINGERING OVER THE
FAR SOUTHEASTERN PORTION OF THE LAKE INTO EARLY MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS OVER THE NORTHERN
PORTIONS OF THE LAKE THURSDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
BEACHLER
In the hours before
Local storm report, May 20, 5:45 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
645 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 4 NNW COAL CITY 41.34N 88.30W
05/20/2012 M0.25 INCH GRUNDY IL NWS EMPLOYEE
&&
ACSLocal storm report, May 20, 5:56 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
656 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 1 WSW DWIGHT 41.09N 88.44W
05/20/2012 M1.00 INCH LIVINGSTON IL PUBLIC
&&
IZZILocal storm report, May 20, 5:58 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
658 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL SHOREWOOD 41.52N 88.20W
05/20/2012 M0.50 INCH WILL IL NWS EMPLOYEE
&&
ACSSpecial weather statement, May 20, 5:59 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
659 PM CDT SUN MAY 20 2012
ILZ014-022-023-INZ001-010-210015-
COOK IL-KANKAKEE IL-LAKE IN-NEWTON IN-WILL IL-
659 PM CDT SUN MAY 20 2012
...STRONG THUNDERSTORMS OVER EXTREME EASTERN WILL...EASTERN
KANKAKEE...WESTERN LAKE COUNTY INDIANA...WESTERN NEWTON COUNTY...AND
EXTREME SOUTHEAST COOK COUNTY...
AT 656 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM
HAMMOND TO MOMENCE...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...HIGHLAND AROUND 705 PM...ST. JOHN...
SCHERERVILLE AND GRIFFITH AROUND 715 PM.
THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
ILLIANA MOTOR SPEEDWAY...INDIANA UNIVERSITY NORTHWEST...PURDUE
UNIVERSITY CALUMET AND SOUTH SHORE RAIL CATS BASEBALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
LAT...LON 4113 8750 4113 8772 4169 8751 4168 8745
4168 8741 4167 8741 4166 8743 4165 8742
4165 8740 4163 8733 4162 8727
TIME...MOT...LOC 2358Z 270DEG 7KT 4160 8746 4115 8764
IZZISpecial weather statement, May 20, 6:02 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
702 PM CDT SUN MAY 20 2012
ILZ014-022-023-INZ001-010-210015-
COOK IL-KANKAKEE IL-LAKE IN-NEWTON IN-WILL IL-
702 PM CDT SUN MAY 20 2012
...STRONG THUNDERSTORMS OVER EXTREME EASTERN WILL...EASTERN
KANKAKEE...WESTERN LAKE COUNTY INDIANA...WESTERN NEWTON COUNTY...AND
EXTREME SOUTHEAST COOK COUNTY...
AT 656 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED STRONG THUNDERSTORMS DEVELOPING ALONG A LINE EXTENDING FROM
HAMMOND TO MOMENCE...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS OF UP TO 50 MPH...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...HIGHLAND AROUND 705 PM...ST. JOHN...
SCHERERVILLE AND GRIFFITH AROUND 715 PM.
THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
ILLIANA MOTOR SPEEDWAY...INDIANA UNIVERSITY NORTHWEST...PURDUE
UNIVERSITY CALUMET AND SOUTH SHORE RAIL CATS BASEBALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
LAT...LON 4113 8750 4113 8772 4169 8751 4168 8745
4168 8741 4167 8741 4166 8743 4165 8742
4165 8740 4163 8733 4162 8727
TIME...MOT...LOC 2358Z 270DEG 7KT 4160 8746 4115 8764
IZZILocal storm report, May 20, 6:13 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
713 PM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND GST GRANT PARK 41.24N 87.64W
05/20/2012 M59 MPH KANKAKEE IL TRAINED SPOTTER
STATE LINE RD AND 10500N. ALSO HALF INCH HAIL.
&&
ACSThunderstorm Wind, Lake
- When
- May 20, 6:18 PM CST to 6:20 PM CST
- Where
- Lake County, 0.82 mi SSW of Ross to 0.82 mi SE of Ross
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.538, -87.373
A microburst with estimated maximum wind speeds of 85 to 90 mph occurred in portions of unincorporated Gary. The damage path had a width of approximately a third of a mile and was confined to areas between 41st Avenue and 45th Avenue near Cleveland Street. Severe damage to a strip mall occurred with windows shattered and the cinder block walls completely collapsing on the south end of the building. A nearby tent was blown into power lines. Numerous trees in the area were snapped or uprooted, with some subsequently falling onto homes and cars causing damage.
Hail, Newton
- When
- May 20, 7:00 PM CST to 7:02 PM CST
- Where
- Newton County, 0.79 mi W of Kentland
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.770, -87.445
Hail, Lake
- When
- May 20, 7:17 PM CST to 7:19 PM CST
- Where
- Lake County, Crown Pt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.420, -87.370
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Michigan, May 20 to 31, 2012$12 million · 2 events
- Hail and Damaging Winds in Illinois, May 20, 2012$180,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Louisiana, May 20 to 21, 2012$82,000 · 1.5 in hail · 13 events
- Flash Flood and Hail in Illinois, May 20, 2012$68,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Michigan, May 20, 2012$42,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Wisconsin, May 20, 2012$10,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Illinois, May 20, 20121 in hail · 14 events
- Marine Hail in Lake Superior, May 20, 20121 in hail · 7 events
- Hail and Damaging Wind in Wisconsin, May 20, 2012$7,000 · 1 in hail · 5 events
- Hail in Colorado, May 20, 20121 in hail · 5 events
- Hail in Wisconsin, May 20, 20121 in hail · 4 events
- Marine Thunderstorm Winds in Lake Michigan, May 20, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375075, 375120, 375121.